Hail, Cherry
- When
- May 22, 2:30 PM CST
- Where
- Cherry County, 15.92 mi S of Cody
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.700, -101.230
An upper level trough of low pressure approached a cold front which was draped across the Nebraska Panhandle on the afternoon of May 22nd. Thunderstorms initiated over the eastern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level trough of low pressure approached a cold front which was draped across the Nebraska Panhandle on the afternoon of May 22nd. Thunderstorms initiated over the eastern Nebraska Panhandle. As storms tracked east they encountered favorable low level moisture which allowed the storms to quickly become severe over the western Nebraska Sandhills. Large hail and heavy rain led to flash flooding in the Valentine area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 12:11 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 111 PM CDT SUN MAY 22 2016 .SHORT TERM...(Today and tonight) Issued at 326 AM CDT Sun May 22 2016 A few showers and thunderstorms have developed across Ncntl Neb this morning which marks the location of a weak short wave. A Pacific cold front will move into Wrn Neb this morning and become stationary. The combination of the short wave and the Pacific front will push a dryline east to near Highway 61 using the HRRR and NAMDNG models or Highway 83 using the RAP and GFS. The forecast uses Highway 61 as the dryline location which is close to the SPC outlook for severe weather. The dryline will actually move to near Highway 83 early this afternoon and then retreat west by 00z setting the stage for severe weather as temperatures warm into the 80s. The HRRR models and NAMDNG show dominant right moving supercells developing across Wrn Neb around 22z between highways 61 and 83. These models were correct forecasting a storm to develop over Wrn KS Saturday. Some sort of QLCS develops tonight 03z-09z across Nrn Neb which clears the fcst area around 12z Monday morning. This has been advertised by the NAM12 for several model runs. It is uncertain whether this system would produce widespread severe weather. The storms this aftn and early this evening should be quite capable of large or very large hail and wind damage. In fact the significant tornado parameter in the NAM12 model is quite high around 22z when instability is peaking. A tornado may form. Otherwise...winds remain strong across Ncntl Neb today and weaken across Wrn Neb as the Pacific front moves east. The super-ensemble dew point forecast shows lower to mid 60s ahead of the front this afternoon which is a few degrees less than the very unstable NAM12 model. .LONG TERM...(Monday through Saturday) Issued at 326 AM CDT Sun May 22 2016 The cold front will continue moving eastward into eastern Nebraska by Monday morning. Surface high pressure will then be allowed to build into the region keeping most of central Nebraska dry. This dry spell will be short-lived, however, as rain showers return Monday night. A series of weak low pressure systems will continue to impact the area through the end of the week, resulting in a potentially wet week. Severe storms are not anticipated at this time, but will continued to be monitored over the next couple days. Temperature-wise...high temps will hold steady in the upper 70s for Monday and Tuesday, before gradually dropping down into the low to mid-70s by next weekend. Overall, nighttime lows will remain in the low to mid-50s through next Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 107 PM CDT Sun May 22 2016 The MVFR cigs continue to erode across the area early this afternoon. Then eyes to focus on thunderstorms which will develop along and a head of a frontal boundary this afternoon into tonight. Timing the thunderstorms is still tricky and will likely need to amend once the storms develop and a better idea for impact at the terminals. At this time both KLBF and KVTN have a good chance to see at least a couple rounds of thunderstorms move across the terminals. By tomorrow morning, in the wake of the storms, decreasing skies and west/northwest winds post frontal. && .HYDROLOGY... Issued at 326 AM CDT Sun May 22 2016 WPC indicates 1 to 2 inches of rain will fall in the next 7 days. Fortunately...most of this rain will likely fall along east of Highway 83 which would have less impact on the ongoing river flooding on the North Platte River above and below Lake McConaughy. Flooding will continue on the North Platte River into June. There is no significant change on the South Platte River. The river continues to slowly rise but remain below flood stage. The same is true on the Platte River near Brady. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...CDC LONG TERM...Kulik AVIATION...Masek HYDROLOGY...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 933 AM CDT SUN MAY 22 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-231445- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 933 AM CDT SUN MAY 22 2016 /833 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON AND THIS EVENING. THE AREA OF GREATEST CONCERN IS GENERALLY FROM MERRIMAN AND IMPERIAL EAST WHERE VERY LARGE HAIL COULD REACH 2 INCHES OR GREATER IN DIAMETER. WIND DAMAGE IS ALSO POSSIBLE. AN ISOLATED TORNADO MAY FORM. THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND IS EXPECTED TO LAST PAST MIDNIGHT. SEVERE WEATHER IS MOST LIKELY LATE THIS AFTERNOON THROUGH LATE EVENING. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTHWEST NEBRASKA. SOME STORMS COULD BECOME SEVERE...MAINLY ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN. SEVERE WEATHER IS POSSIBLE LATE TUESDAY. THE AREA OF GREATEST CONCERN COVERS CUSTER...LINCOLN AND FRONTIER COUNTIES WHERE A TORNADO IS POSSIBLE. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 314 PM CDT SUN MAY 22 2016 NEZ005-094-222100- EASTERN CHERRY NE-WESTERN CHERRY NE- 314 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 400 PM CDT/300 PM MDT/... AT 314 PM CDT/214 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF KILGORE TO 17 MILES SOUTHEAST OF MEDICINE LAKE...AND MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CODY...KILGORE...NENZEL...MERRITT RESERVOIR...STEER CREEK CAMPGROUND... SCHOOLHOUSE LAKE AND ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 157 AND 183. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4299 10079 4299 10130 4238 10138 4265 10086 TIME...MOT...LOC 2014Z 196DEG 32KT 4279 10100 4249 10128 MOLDAN
The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
22 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Quarter and nickle sized hail reported.
Wind gusts estimated at 60 MPH gust at this location with no damage reported.
Thunderstorm wind gust measured at the Valentine Municipal Airport.
Wind gust was measured with a Davis Weather Instrument.
Runoff from heavy rain led to street flooding with water depths between one and two feet reported on some streets.
Ground covered with hail.
Widespread street flooding continues across portions of Valentine as reported by the Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633888, 633889, 633890, 633891, 633892, 633893, 633896, 633898, 633900, 633923, 633924, 633901, 633902, 633903, 633904, 633885, 633911, 633921, 633912, 633910, 633922, 633913, 633914, 633887, 633915, 633918, 633919.